Alert archive / North Dakota / Flash Flood Warnings in 2006
Flash Flood Warning 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Aug 10, 2006, 1:58 PM CDT for Grand Forks County, North Dakota; Polk County, Minnesota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2006, 1:58 PM CDT (18:58 UTC)
- Expired
- Aug 10, 2006, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Polk County, MN, Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 48 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 2:18 PM CDT | FLASH FLOOD | Grand Forks, ND | 42ND AVE AND UNIVERSITY CLOSED DUE TO FLOODING. WATER OVER THE CURB ON THE INTERSECTION OF 32ND AVE AND WASHINGTON AND 13TH AVE AND COLUMBIA. |
| Aug 10, 2:30 PM CDT | FLASH FLOOD | East Grand Forks, MN | WATER OVER STREET CURBS AFTER 2 TO 2.5 INCHES OF RAIN FELL IN LESS THAN AN HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.0 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 101901 FFWFGF MNC119-NDC035-102200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 158 PM CDT THU AUG 10 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME EAST CENTRAL GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF GRAND FORKS EXTREME WEST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA INCLUDING THE CITY OF EAST GRAND FORKS * UNTIL 500 PM CDT * AT 155 PM CDT...WEATHER SPOTTERS REPORTED VERY HEAVY RAIN FROM A THUNDERSTORM OVER GRAND FORKS. THIS WILL CAUSE FLOODING IN THE CITIES OF GRAND FORKS AND EAST GRAND FORKS AS THE DRAINAGE SYSTEM OF BOTH TOWNS WILL BE TEMPORARILY OVERWHELMED. * FLOODING WILL GENERALLY BE RESTRICTED TO THE CITY PROPER DUE TO RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. TOTAL RAINFALLS OF 2 TO 3 INCHES ARE POSSIBLE BEFORE THE THUNDERSTORMS MOVE OUT OF THE GRAND CITIES AREAS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. TORRENTIAL THUNDERSTORM RAIN CAN TURN STREETS INTO SMALL RIVERS. PARENTS SHOULD ENSURE THAT CHILDREN DO NOT PLAY IN FLOOD WATERS. LAT...LON 4790 9709 4790 9699 4795 9700 4793 9710 $$ EWENS
2 follow-up statements
000 WGUS73 KFGF 102031 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 330 PM CDT THU AUG 10 2006 MNC119-NDC035-102200- GRAND FORKS ND-POLK MN- 330 PM CDT THU AUG 10 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR EXTREME WEST CENTRAL POLK AND EXTREME EAST CENTRAL GRAND FORKS COUNTIES INCLUDING THE GRAND FORKS AND EAST GRAND FORKS AREAS... AT 3108 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET FLOODING IN PORTIONS OF THE GRAND CITIES AREA AS A RESULT OF THE HEAVY RAINFALL. ALTHOUGH THE THUNDERSTORMS RESPONSIBLE FOR THE FLOODING RAINS HAVE MOVED SOUTH AND WEST OF THE REGION...1.5 TO 2.5 INCHES OF RAIN HAD FALLEN...TEMPORARILY OVERWHELMING THE DRAINAGE SYSTEM. SEVERAL STREETS WERE REPORTED CLOSED...INCLUDING ON THE CAMPUS OF UND. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE RURAL AREAS IMMEDIATELY ADJACENT TO THE GRAND CITIES AREA. DOPPLER RADAR INDICATED THAT HEAVY RAINS OCCURRED BETWEEN 100 PM AND 200 PM AROUND THE GRAND CITIES REGION...PRODUCING LOCALIZED PONDING OF WATER IN LOW LYING AND FLOOD PRONE AREAS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. LAT...LON 4790 9709 4790 9699 4795 9700 4793 9710 $$ EWENS
000 WGUS73 KFGF 102158 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 455 PM CDT THU AUG 10 2006 MNC119-NDC035-102205- GRAND FORKS ND-POLK MN- 455 PM CDT THU AUG 10 2006 ...THE FLASH FLOOD WARNING FOR EXCESSIVE RAIN WILL EXPIRE AT 500 PM CDT FOR POLK AND GRAND FORKS COUNTIES... HEAVY RAINS HAVE MOVED OUT OF THE AREA AND THE THREAT OF FLASH FLOODING HAS ENDED. THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 4790 9709 4790 9699 4795 9700 4793 9710 $$ HOPKINS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:50 AM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 10, 10:50 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1050 AM CDT THU AUG 10 2006 .UPDATE... CHALLENGE TODAY IS CONVECTIVE CHANCES. FLOW IS ONCE AGAIN VERY LIGHT UP TO 500 MB WITH NO MORE THAN ABOUT 5 TO 10 KNOT FLOW. WATER VAPOR AND MODEL INITIALIZATIONS FROM NAM/RUC SHOWS NICE LOOKING VORT MAX OVER NW/WCNTRL MN LATE MORNING AND REMAINING OVER THE AREA THIS AFTN. LINGERING CONVECTION IN THE DTL-FFM-ADC AREAS IS MOVING SOUTHEASTWARD...WHILE NEW CONVECTION HAS FIRED THIS MORNING IN MARSHALL COUNTY MN. WITH CONVECTIVE TEMPS IN THE UPPER 70S AND LAPS SHOWING DECENT INSTABILITY OVER JUST EAST OF THE RED RIVER...DID INCREASE POPS TO THE 40-50 PCT RANGE IN NW/WCTNL MN WHERE IT WOULD APPEAR GREATEST COVERAGE WILL BE. CANNOT RULE OUT CONVECTION THOUGH RED RIVER WESTWARD AS HEATING INTO THE LOWER-MID 80S COMBINED WITH MID 60 TO AROUND 70 DEW PTS WOULD HAVE 1500-2000 J/KG AND LI TO -4. WILL LEAVE 20-30 POP FOR ERN ND THIS AFTN. SEPARATE 500 MB WAVE IN WRN ND SEEMS TO NOT BE INITIALIZED WELL BY MODELS AND THIS MAY ADD INCREASED COVERAGE THIS EVENING IN SE ND AS IT MOVES IN. NO CHANGES TONIGHT AND BEYOND. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Aug 10, 6:44 AM CDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT THU AUG 10 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT THU AUG 10 2006 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS MORNING HOWEVER ANY STORMS WILL REMAIN BELOW SEVERE LIMITS. THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING. AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE DAKOTAS LATE THIS AFTERNOON AND EVENING. AHEAD OF THE BOUNDARY...MOIST AND UNSTABLE AIR WILL RESULT IN THE POTENTIAL FOR STORMS TO DEVELOP. A FEW STORMS MAY BECOME SEVERE WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION LATE FRIDAY NIGHT AND CONTINUE INTO SUNDAY AS A COLD FRONT MOVES SLOWLY EAST ACROSS THE REGION. THE BEST CHANCES FOR THUNDERSTORMS WILL BE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. VOELKER
In the hours before
Local storm report, Aug 10, 9:30 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 AM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 W PEKIN 47.79N 98.39W
08/09/2006 E0.75 INCH NELSON ND PUBLIC
0520 PM HAIL 3 W PEKIN 47.79N 98.39W
08/09/2006 E1.00 INCH NELSON ND PUBLIC
HAIL FELL FROM 520 TO 535 PM.
0530 PM HAIL 4 SW PEKIN 47.75N 98.39W
08/09/2006 E0.75 INCH NELSON ND PUBLIC
0559 PM HAIL 8 S PEKIN 47.68N 98.33W
08/09/2006 E0.75 INCH NELSON ND PUBLIC
0615 PM HAIL 20 NW COOPERSTOWN 47.65N 98.43W
08/09/2006 E0.88 INCH GRIGGS ND PUBLIC
0704 PM HAIL 5 N MANVEL 48.15N 97.18W
08/09/2006 E0.75 INCH GRAND FORKS ND PUBLIC
0725 PM HAIL 5 W HOPE 47.32N 97.83W
08/09/2006 E1.75 INCH STEELE ND LAW ENFORCEMENT
0730 PM HAIL 7 SW HOPE 47.25N 97.83W
08/09/2006 E0.88 INCH STEELE ND PUBLIC
HAIL FELL UNTIL 737 PM.
0742 PM HAIL TERREBONNE 47.83N 96.13W
08/09/2006 E0.75 INCH RED LAKE MN PUBLIC
0744 PM HAIL 1 E PILLSBURY 47.21N 97.77W
08/09/2006 E1.75 INCH BARNES ND PUBLIC
0805 PM HAIL 3 SSW PAGE 47.12N 97.60W
08/09/2006 E1.00 INCH CASS ND PUBLIC
0845 PM HAIL 1 S BUFFALO 46.91N 97.55W
08/09/2006 E0.88 INCH CASS ND PUBLIC
0915 PM HAIL 7 S ALICE 46.66N 97.56W
08/09/2006 E0.88 INCH CASS ND PUBLIC
1050 PM HAIL FERGUS FALLS 46.28N 96.07W
08/09/2006 E0.88 INCH OTTER TAIL MN LAW ENFORCEMENT
1051 PM HAIL FERGUS FALLS 46.28N 96.07W
08/09/2006 E0.88 INCH OTTER TAIL MN PUBLIC
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:31 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 59 min |
| Aug 9, 8:32 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 43 min |
| Aug 9, 9:13 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom | 62 min |
| Aug 9, 10:14 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 61 min |
| Aug 10, 2:36 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 54 min |
| Aug 10, 3:17 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 58 min |
| Aug 10, 4:10 PM CDT | Tornado Warning | FGF | Cass | 65 min |
| Aug 10, 4:24 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 66 min |
| Aug 10, 5:20 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 55 min |
| Aug 10, 5:40 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 65 min |
| Aug 10, 6:09 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 28 min |
| Aug 9, 7:50 PM CDT | Severe Thunderstorm Warning | FGF | Red Lake | 16 min |
| Aug 9, 10:51 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 54 min |
Nearby
Flash Flood Warnings in North Dakota, 2006Flash Flood Warnings in Minnesota, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.